Hyperphosphatemia associated with phosphorus-containing laxatives in a patient with chronic renal insufficiency.

Abstract

A patient with chronic renal insufficiency had hyperphosphatemia, hypocalcemia, hypomagnesemia, hypokalemia, metabolic acidosis, and QT prolongation on electrocardiogram after taking prescribed laxatives containing phosphorus. Clinical findings included tetany in the form of Chvostek's and Trousseau's signs. Symptoms resolved after careful rehydration and electrolyte replacement. The interactions between these electrolytes are described. Patients with moderate to severe renal dysfunction should avoid use of laxatives containing phosphorus. If these laxatives are used in patients with mild renal dysfunction, careful monitoring is indicated.

Statistics

0100200'04'05'06'07'08'09'10'11'12'13'14'15'16'17
Citations per Year

279 Citations

Semantic Scholar estimates that this publication has 279 citations based on the available data.

See our FAQ for additional information.

Cite this paper

@article{Escalante1997HyperphosphatemiaAW, title={Hyperphosphatemia associated with phosphorus-containing laxatives in a patient with chronic renal insufficiency.}, author={Carmelita P . Escalante and Michael A Weiser and Kevin W . Finkel}, journal={Southern medical journal}, year={1997}, volume={90 2}, pages={240-2} }